Minnesota, 2008

Extreme Cold in Minnesota, February 9 to 10, 2008

February 9 to 10, 2008 · NWS FGF · 24 events in 24 counties and zones

After the ground blizzard conditions that affected portions of northwest Minnesota during the day (9th), dangerous wind chills of 40 below to 50 below zero developed. By the morning of the 10th, temperatures alone dropped to 20 below to 30 below zero.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After the ground blizzard conditions that affected portions of northwest Minnesota during the day (9th), dangerous wind chills of 40 below to 50 below zero developed. By the morning of the 10th, temperatures alone dropped to 20 below to 30 below zero. Surface high pressure moved over the area by noon, allowing wind speeds to fall below 10 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 9, 3:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 9, 3:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
310 PM CST SAT FEB 9 2008

.SHORT TERM...
MAIN FORECAST CHALLENGE IS WARNINGS. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...THE AREA IS BETWEEN WEATHER SYSTEMS...WITH HIGH
PRESSURE TO THE NW AND LOW PRESSURE TO THE NE. WHEN COMPARING
MODELS...THE MODELS SOLUTIONS REMAIN IN PRETTY GOOD AGREEMENT.
HOWEVER...THE GFS HAS THE PERFORMANCE EDGE OF LATE...ESPECIALLY
IN REGARDS TO TEMPS TRENDS...SO LEANED TOWARD GFS SOLUTION FOR
FORECAST. ADDITIONAL CALLS TO AREA LAW ENFORCEMENT AND VIEWS FROM
AREA WEB CAMS STILL INDICATE THAT VSBYS REMAIN LOW...ESPECIALLY IN
OPEN COUNTRY. WE ARE SEEING A SECONDARY SURGE IN THE WINDS THIS
AFTERNOON INTO THE N PARTS OF THE AREA THAT APPEARS TO CORRESPOND
WITH A LOW LEVEL COLD AIR ADVECTION MAXIMA. THUS...NOT LOOKING FOR
WINDS TO DROP THAT MUCH THIS EVENING. WITH SNOW SQUALLS/CLOUD
STREETS KEEPING VSBYS NEAR ZERO TO ONE HALF MILE AT BEST...
PLANNING ON KEEPING BLIZZARD WARNING GOING UNTIL 6 PM. HOPEFULLY...
THE SNOW SQUALLS/CLOUD STREETS WILL START TO DISSIPATE WITH SUNSET
AND VSBYS WILL IMPROVE. WITH WINDS REMAINING UP THROUGH THE NIGHT
AND TEMPERATURES DROPPING INTO THE 20S BELOW ZERO BY SUN MORNING...
WILL NEED TO ISSUE A WIND CHILL WARNING FOR ENTIRE AREA FOR TONIGHT
AND TOMORROW MORNING.

THE HIGH PRESSURE RIDGE MOVES THROUGH ON SUN AND SUN NIGHT...WITH
NEAR RECORD COLD ANTICIPATED SUN MORNING. RETURN FLOW STARTS SETTING UP
AHEAD OF THE NEXT LOW PRESSURE SYSTEM FOR SUN NIGHT AND MON...
BRINGING THE NEXT CHANCE FOR MEASURABLE SNOW THE AREA. THE RAPID
TRANSITION OF WEATHER SYSTEMS CONTINUES INTO EARLY NEXT WEEK...
WITH ANOTHER CLIPPER MOVING INTO THE N PLAINS FROM CANADA FOR TUE.

.LONG TERM...(WED-SAT)
MODELS INITIALIZED WELL THIS RUN AND WILL CONTINUE WITH GFS AS IT
REMAINS MOST CONSISTENT. L/W PATTERN WILL REMAIN GENERALLY IN NW
FLOW ALOFT WHICH WILL ALLOW FOR CONTINUED COLD OVER THE DAKS/MN. A
CLIPPER SYSTEM IS EXPECTED TO SLIDE ACROSS THE N PLAINS AS ARCTIC
HIGH PRESSURE REMAINS ENTRENCHED OVER THE CANADIAN PROVINCES.
STRONG SHEAR LOBE ASSOC WITH THE JET WILL DEEPEN THE UPPER TROF
AND ALLOW 500MB COLD POOL TO SLIDE OVER THE AREA...GIVING ANOTHER
ROUND OF BITTER COLD TEMPERATURES FOR THU. ARCTIC HIGH WILL PUSH
RAPIDLY SE AND UPPER RIDGE REBOUNDS...PROVIDING FOR SOME TEMPERATURE
RECOVERY AHEAD OF ANOTHER SYSTEM FORECAST TO MOVE ACROSS THE REGION
NEAR THE END OF PERIOD.

&&

.AVIATION...
MVFR CIGS WILL HOLD FOR THE TIME BEING WITH IFR VSBY DUE TO BLSN
WITH GUSTY NW WINDS. CIGS WILL BECOME VFR IN THE OVERNIGHT HOURS AS
ARCTIC HIGH PRESSURE SETTLES IN.  HOWEVER...VSBY WILL FLUCTUATE THRU
THE EVENING AS GRADIENT REMAINS TIGHT AND BLSN CONTINUES. EXPECT
TOTAL VFR CONDITIONS OVER THE AREA BY 12Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL 9 AM CST SUNDAY FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

     BLIZZARD WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...WIND CHILL WARNING UNTIL 9 AM CST SUNDAY FOR MNZ001>004-007-027-
     029-030-040.

     BLIZZARD WARNING UNTIL 6 PM CST THIS AFTERNOON FOR MNZ001>004-
     007-027-029-030-040.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MNZ005-
     006-008-009-013>017-022>024-028-031-032.

     WIND CHILL WARNING UNTIL 12 PM CST SUNDAY FOR MNZ005-006-008-009-
     013>017-022>024-028-031-032.

&&

NG/HOPKINS
Hazardous weather outlook, Feb 9, 6:38 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CST SAT FEB 9 2008

MNZ004-007-NDZ006>008-014>016-024-026-028-038-054-101245-
KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
638 AM CST SAT FEB 9 2008

...BLIZZARD WARNING IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD OR NEAR BLIZZARD CONDITIONS ARE EXPECTED TO PERSIST WITH
VISIBILITIES BELOW ONE QUARTER MILE AT TIMES. NEW SNOW OF AROUND AN
INCH WITH LOCALLY UP TO 2 INCHES WILL OCCUR THROUGH THIS MORNING.
NORTHWEST WINDS OF 25 TO 40 MPH WILL CONTINUE INTO THIS AFTERNOON
AND TEMPERATURES WILL STEADILY COOL...RESULTING IN WIND CHILLS OF 25
TO 50 BELOW ZERO BY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE CHANCES FOR LIGHT SNOW EARLY NEXT WEEK...BUT NO MAJOR
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ027-029-
030-039-049-052-053-100345-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
938 PM CST FRI FEB 8 2008

...WINTER WEATHER ADVISORY IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BRIEF PERIODS OF LIGHT SNOW WILL COMBINE WITH STRONG GUSTING WINDS
TO PRODUCE LOWERED VISIBILITIES...BLOWING SNOW AND BITTER WIND
CHILLS. VISIBILITIES MAY DROP BELOW ONE QUARTER MILE AT TIMES.
NORTHWEST WINDS WILL INCREASE FROM 25 TO 40 MPH AND COMBINE WITH
STEADILY FALLING TEMPERATURES TO PRODUCE WIND CHILLS OF 25 TO 40
BELOW ZERO BY LATE AFTERNOON. .

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE CHANCES FOR LIGHT SNOW INTO EARLY NEXT WEEK...BUT NO
MAJOR STORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Kittson forecast zone
Reported by
ASOS
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
West Marshall forecast zone
Reported by
ASOS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
West Polk forecast zone
Reported by
ASOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Norman forecast zone
Reported by
ASOS
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
West Becker forecast zone
Reported by
ASOS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Wilkin forecast zone
Reported by
ASOS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
West Otter Tail forecast zone
Reported by
ASOS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Grant forecast zone
Reported by
ASOS
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Roseau forecast zone
Reported by
ASOS
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
ASOS
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
East Marshall forecast zone
Reported by
ASOS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
North Beltrami forecast zone
Reported by
ASOS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Pennington forecast zone
Reported by
ASOS
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Red Lake forecast zone
Reported by
ASOS
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
East Polk forecast zone
Reported by
ASOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
ASOS
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
South Beltrami forecast zone
Reported by
ASOS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
ASOS
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
ASOS
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Hubbard forecast zone
Reported by
ASOS
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
East Becker forecast zone
Reported by
ASOS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
East Otter Tail forecast zone
Reported by
ASOS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
February 9, 6:00 PM CST to February 10, 12:00 PM CST
Where
Wadena forecast zone
Reported by
ASOS
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81130, 81131, 81132, 81133, 81134, 81135, 81136, 81137, 81138, 81139, 81140, 81141, 81142, 81143, 81144, 81145, 81146, 81147, 81148, 81149, 81150, 81151, 81152, 81153.